Ohio, 2023

Winter Weather in Ohio, February 22, 2023

February 22, 2023 · NWS IWX · 3 events in 3 counties and zones

Periods of freezing rain brought light to moderate ice accretions across portions of far northwest Ohio. Some icy road conditions were reported but the greatest impacts were from scattered downed trees and power lines due to ice accretion on elevated surfaces and gusty winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Periods of freezing rain brought light to moderate ice accretions across portions of far northwest Ohio. Some icy road conditions were reported but the greatest impacts were from scattered downed trees and power lines due to ice accretion on elevated surfaces and gusty winds. Power outages were reported due to the downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 4:12 AM EST, 48 minutes earlier.

Area forecast discussion, Feb 22, 4:12 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
412 AM EST Wed Feb 22 2023

.SYNOPSIS...
Issued at 316 AM EST Wed Feb 22 2023

A surface low over Oklahoma will track east along a front today and
Thursday. This system will bring a round of heavy rain along with
some storms today and tonight. Freezing rain and snow will be
widespread north of the Michigan line where significant travel
impacts are expected. South of the front temperatures will top 60
degrees today and Thursday. Windy conditions are likely Thursday
as the low moves northeast.

&&

.SHORT TERM...(Today through Thursday)
Issued at 316 AM EST Wed Feb 22 2023

A surface low will track along a strong front today and bring heavy
rain and a few thunderstorms to the area. At the onset early this
morning, temperatures were around 30 degrees near the Michigan
border to a few degrees above freezing farther south. Light and
brief snow was observed here at the office at the onset of
precipitation. A very warm layer will precede the heavier rain
and will help change any snow to rain and greatly limit ice
accumulations. Some concern that very low wet bulb temperatures in
the lower levels at the onset of this event will hold
temperatures back a few hours, thus increasing ice potential.
After coordination, have kept Branch and Hillsdale in the Winter
Weather Advisory, but have increased ice accumulations to 0.20".
Otherwise, very mild air will try to work its way north.
Temperatures are expected to top 60 today and Thursday in the warm
sector. Windy conditions are expected Thursday in the dry slot
with good momentum transfer of high winds aloft/ 850 mb level.
Have held off with a wind advisory given ongoing headlines.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 316 AM EST Wed Feb 22 2023

After a brief cooldown Friday, the generally mild pattern will
return with mostly dry weather this weekend. Rain is expected to
arrive Monday with the next system. WPC is forecasting the total
rainfall the next 7 days (these 2 systems) will exceed 3 inches.
The CPC analogs indicate a persistent >250 meter height anomaly
over the Pacific south of Alaska. This pattern should keep
conditions mild and wet into the beginning of March

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1212 AM EST Wed Feb 22 2023

Ewd of powerhouse wrn US shortwave disturbance, tremendous
warm/moist surge poised to envelope the lakes/wrn OH valley today.
Stout mid lvl moisture stream already underway with echoes aloft
however abundant condensation pressure deficits remain below within
residual stout low lvl anti-cyclone and in a normal February would
lend great concern going forward. In this case sfc temps at the
terminals at their respective mins now and will slowly warm until
boundary layer saturation and sfc rainfall by mid morning. After
that flight conditions sour rapidly with widespread LIFR until mid
evening before warm advection wing shifts east.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Winter Weather Advisory from 7 AM this morning to 4 PM EST this
     afternoon for MIZ080-081.

OH...NONE.
LM...Small Craft Advisory from 7 AM this morning to 10 PM EST this
     evening for LMZ043-046.

     Gale Watch from Thursday morning through late Thursday night for
     LMZ043-046.

&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 22, 4:52 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
452 AM EST Wed Feb 22 2023

MIZ080-081-231000-
Branch-Hillsdale-
452 AM EST Wed Feb 22 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy weather is expected Thursday. Wind gusts Thursday may top 45
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078-079-177-277-OHZ001-002-004-005-015-016-024-025-231000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
452 AM EST Wed Feb 22 2023 /352 AM CST Wed Feb 22 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Light ice accumulations are expected near the Michigan border this
morning. Temperatures are expected to rise above freezing over all of
far southwest Lower Michigan into extreme northern Indiana by this
afternoon.

Moderate to occasionally heavy rain is likely to bring rises on
rivers and may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain from Wednesday into Thursday is likely to bring rises on rivers
and may cause localized flooding.

High winds with gusts up to 50 mph Thursday may cause driving difficulty.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
452 AM EST Wed Feb 22 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gale Watch.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Defiance

When
February 22, 5:00 AM EST to 10:00 PM EST
Where
Defiance forecast zone
Reported by
ASOS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Periods of freezing rain led to light to moderate ice accretion on elevated surfaces. The combination of this ice accretion and gusty winds to around 35 mph led to some tree and power line damage across the county. Ice accretion of 0.22 inches was reported by the Defiance, OH ASOS station.

Winter Weather, Williams

When
February 22, 5:00 AM EST to 10:00 PM EST
Where
Williams forecast zone
Reported by
Law Enforcement
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Periods of freezing rain led to light to moderate ice accretion on elevated surfaces. The combination of this ice accretion and gusty winds to around 35 mph led to some tree and power line damage across the county. Law enforcement reported some roads closed across the county.

Winter Weather, Fulton

When
February 22, 5:00 AM EST to 10:00 PM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Periods of freezing rain led to light to moderate ice accretion on elevated surfaces. The combination of this ice accretion and gusty winds to around 35 mph led to some tree and power line damage across the county. A trained spotter reported damage to large tree branches 9 miles northwest of Wauseon, OH.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075361, 1075362, 1075363.